Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jan 17, 2018, 11:55 PM HST for Hawaii County, Hawaii. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2018, 11:55 PM HST (09:55 UTC)
- Expired
- Jan 19, 2018, 3:22 AM HST
- In force
- 27 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817 WWHW70 PHFO 180955 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1155 PM HST Wed Jan 17 2018 ...STRONG AND GUSTY TRADE WINDS THROUGH THURSDAY... .A strong area of high pressure will pass north of the islands over the next couple of days, resulting in windy trades through Thursday and possibly into Friday over some locations. Trade winds will strengthen through tonight, peak on Thursday, then trend down Thursday night and Friday. The strongest winds will occur over and downwind of terrain. HIZ026-182300- /O.UPG.PHFO.WI.Y.0002.000000T0000Z-180119T0400Z/ /O.NEW.PHFO.HW.W.0001.180118T0955Z-180119T0400Z/ Kohala- 1155 PM HST Wed Jan 17 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THURSDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST Thursday. The Wind Advisory is no longer in effect. * WINDS...East 25 to 45 mph with localized gusts over 60 mph. The strongest winds will occur over and downwind of the highest terrain. * TIMING...Through Thursday afternoon. This warning may need to be extended if conditions persist. * IMPACTS...Winds this strong can down tree branches and cause periodic power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds are expected to be at least 40 mph with gusts over 60 mph. Stay away from downed power lines. && $$ HIZ001>021-023>025-027-182300- /O.CON.PHFO.WI.Y.0002.000000T0000Z-180119T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Big Island Interior- 1155 PM HST Wed Jan 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WINDS...East 20 to 40 mph with localized gusts over 50 mph. The strongest winds will occur over and downwind of the highest terrain. * TIMING...Through Thursday afternoon. This advisory may need to be extended if conditions persist. * IMPACTS...Winds this strong can down tree branches and cause periodic power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
3 follow-up statements
410 WWHW70 PHFO 181334 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Thu Jan 18 2018 ...STRONG AND GUSTY TRADE WINDS THROUGH TODAY... .A strong area of high pressure will pass north of the islands through Friday, resulting in windy trades through today and possibly into Friday over some locations. Trade winds will peak today, then trend down tonight and Friday. The strongest winds will occur over and downwind of terrain. HIZ026-190245- /O.CON.PHFO.HW.W.0001.000000T0000Z-180119T0400Z/ Kohala- 334 AM HST Thu Jan 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...East 25 to 40 mph with localized gusts over 60 mph. The strongest winds will occur over and downwind of the highest terrain. * TIMING...Through this afternoon. This warning may need to be extended if conditions persist. * IMPACTS...Winds this strong can down tree branches and cause periodic power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds are expected to be at least 40 mph with gusts over 60 mph. Stay away from downed power lines. && $$ HIZ001>021-023>025-027-190245- /O.CON.PHFO.WI.Y.0002.000000T0000Z-180119T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Big Island Interior- 334 AM HST Thu Jan 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...East 20 to 40 mph with localized gusts over 50 mph. The strongest winds will occur over and downwind of the highest terrain. * TIMING...Through this afternoon. This advisory may need to be extended if conditions persist. * IMPACTS...Winds this strong can down tree branches and cause periodic power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
992 WWHW70 PHFO 190146 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 346 PM HST Thu Jan 18 2018 ...STRONG AND GUSTY TRADE WINDS THROUGH TONIGHT... .A strong high north of the islands will produce windy weather through tonight and possibly into Friday for some areas. Winds will subside starting tonight. The strongest winds will occur over and downwind of terrain. HIZ026-191500- /O.EXT.PHFO.HW.W.0001.000000T0000Z-180119T1600Z/ Kohala- 346 PM HST Thu Jan 18 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 600 AM FRIDAY... * LOCATIONS...Over the Kohala district of the Big Island with the strongest winds over and downslope to the west of the mountains including Kamuela, Waikoloa and Kawaihae. * WINDS...East 25 to 45 mph with localized gusts over 60 mph. * TIMING...Through late tonight. This warning may need to be extended if conditions persist. * IMPACTS...Winds this strong can damage roofs and knock down trees and utility lines. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible. Postpone hikes in the forest and tent- camping. Stay away from downed power lines and be prepared for power outages. Secure lawn furniture and other outdoor objects that could be blown around. Be careful opening and closing doors. && $$ HIZ001>021-023>025-027-191500- /O.EXT.PHFO.WI.Y.0002.000000T0000Z-180119T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Big Island Interior- 346 PM HST Thu Jan 18 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 600 AM FRIDAY... * LOCATIONS...for all areas except the summits of Haleakala, Mauna Kea and Mauna Loa and for the Kohala District of the Big Island where a High Wind Warning is in effect. Winds will be strongest over and downslope to the west of the mountains on all the mountains including the central valley of Maui, central Oahu and the Waianae coast of Oahu. * WINDS...East 20 to 40 mph with localized gusts over 50 mph. * TIMING...Through late tonight. This advisory may need to be extended if conditions persist. * IMPACTS...Winds this strong can down tree branches and cause power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra care when driving. Postpone hikes in the forest. Tie down tents or tarps securely. Be prepared for power outages. Secure lawn furniture and other outdoor objects that could be blown around. Be careful opening and closing doors. && $$ Donaldson
070 WWHW70 PHFO 191322 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 322 AM HST Fri Jan 19 2018 ...LOCALLY STRONG WINDS CONTINUE ACROSS KOHALA TODAY... .Strong and gusty winds will continue to blow across the Kohala district of the Big Island this morning and into the afternoon. HIZ026-200230- /O.CAN.PHFO.HW.W.0001.000000T0000Z-180119T1600Z/ /O.NEW.PHFO.WI.Y.0003.180119T1322Z-180120T0400Z/ Kohala- 322 AM HST Fri Jan 19 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * LOCATIONS...Over the Kohala district of the Big Island with the strongest winds over and downslope to the west of the mountains including Kamuela, Waikoloa and Kawaihae. * WINDS...Northeast 25 to 40 mph with localized gusts over 50 mph. * TIMING...Through this afternoon. * IMPACTS...Winds this strong can down tree branches and cause power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible. Postpone hikes in the forest and tent- camping. Stay away from downed power lines and be prepared for power outages. Secure lawn furniture and other outdoor objects that could be blown around. Be careful opening and closing doors. && $$ HIZ001>021-023>025-027-191430- /O.CAN.PHFO.WI.Y.0002.000000T0000Z-180119T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Big Island Interior- 322 AM HST Fri Jan 19 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Strong wind speeds have decreased across the state as the high pressure center to the northeast continues to move away from the islands. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 17, 8:35 PM HST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 17, 8:35 PM HST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 835 PM HST Wed Jan 17 2018 .SYNOPSIS... Strong and gusty trade winds are in store through Thursday as robust surface high pressure passes north of the state. Clouds and showers will favor windward and mauka areas, though a few showers will periodically spread leeward on the gusty trades. Winds will gradually decrease from Friday into the weekend as the surface high is pushed far northeast of the islands. && .DISCUSSION... Strong and gusty trade winds continue to develop this evening. A 1036 mb surface high is located about 1,100 miles north of Kauai, while a decaying front is stalling about 50 miles north of Kauai. A rather strong ridge aloft over the region is maintaining a solid inversion based at 3,500 to 5,500 ft, according to the afternoon soundings. Winds have been steadily ramping up into this evening, with numerous stations on Maui County and the Big Island reporting advisory level winds. A further increase in winds is expected into Thursday as the surface high passes north of the state and builds to 1037 mb. The inversion will remain unchanged in most areas, causing the trade winds to be accelerated over and around island terrain. As a result, the Wind Advisory remains in effect for all islands. With models showing winds near the inversion level increasing another 5 kt or so, we will have to closely monitor locations such as the leeward Kohala districts for the potential for High Wind Warning conditions. The Wind Advisory currently runs through Thursday afternoon, though it will likely need to be extended through Thursday night for the state and possibly into Friday for portions of the Big Island and Maui. Showers will focus across windward slopes during the next couple of days. The atmosphere will remain stable as the inversion holds firm. The above mentioned decaying frontal band will sag southward and likely reach Kauai tonight, making windward portions of the Garden Isle wetter than most areas. This band of moisture is expected to slowly lift northward late Thursday and Friday. A separate area of poorly-defined low level moisture is expected to fill in across windward Big Island tonight, then spread up the island chain on Friday. Trade winds will begin to decrease on Friday and continue decreasing into the weekend. During this time, the surface high will weaken and move to the northeast of the state, leaving an associated surface ridge about 300 miles north of Kauai by Friday night. A North Pacific trough will erode the surface ridge during the weekend. During this time, trade winds will veer out of the east to east- southeast and may become light enough for daytime sea breezes to dominate across the western end of the island chain. Beyond the weekend, models are not in good agreement on the details of a developing low near Midway Atoll. However, models do show moderate easterly trades hanging on over the Big Island with southeasterly flow across the smaller islands. The mid level ridge currently over the state will likely erode significantly, leading to some instability and the potential for a few heavier showers. && .AVIATION... Robust high pressure passing N of the area will support strong trade winds through Thursday while a ridge aloft will maintain a stable island atmosphere. This will lead to strong low-level winds, with AIRMET TANGO in effect for moderate to severe turbulence near and downwind of the terrain, and for surface wind speeds. Two bands of low clouds embedded within the trade flow will make for locally cloudy conditions, with a stalled frontal band moving over Kauai from the E, and a more diffuse cloud band near and upwind of the Big Island, with fewer clouds over Maui county and Oahu. Radar is detecting isolated to scattered light showers within these cloud bands, and thus far AIRMET SIERRA for mountain obscuration is not anticipated, and observations will be monitored for its possible issuance. && .MARINE... For the evening update, the high surf warning for north and west facing shores has been lowered to an advisory this evening based on the latest buoy observations and trends. Surf will dip below advisory levels early Thursday for north and west facing shores. Along east facing shores, a high surf advisory is now in effect from 6 AM HST Thursday through 6 PM HST Friday due to strong trades locally and upstream. The ASCAT pass earlier today showed strong- to gale-force winds over the local waters (gales were shown across the Alenuihaha Channel), which is in line with the current forecast package. Seas at the exposed nearshore PacIOOS buoys reflect this and show 8 to 12 ft due to a combination of rising wind waves and a moderate northwest swell that is trending down. Strong- to gale-force winds are forecast to hold through Friday across the waters as strong high pressure shifts eastward to the north. As a result, the small craft advisory for all waters remains in effect through Thursday night and will likely be extended for most waters through Friday in later packages. For the upcoming weekend, forecast confidence begins to lower due to significant differences shown between the ECMWF and GFS solutions. The GFS advertises light and variable winds, while the ECMWF depicts moderate to fresh trades holding. The current forecast is more in line with the GFS solution, but is subject to changes over the coming days. Despite these differences, winds will likely trend down over the weekend, which will allow surf along east facing shores to begin lowering, as well as seas across all waters. A small northwest swell is expected Sunday, that will be reinforced with a moderate northwest swell by Monday, potentially reaching advisory levels. This reinforcement will peak by late Monday, then gradually lower through midweek. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Thursday for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona- South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Advisory until 6 AM HST Thursday for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Molokai Leeward-Maui Central Valley. High Surf Advisory until 6 PM HST Friday for Kauai Windward-Oahu Koolau-Molokai Windward-Maui Windward West-Windward Haleakala. High Surf Advisory from 6 AM Thursday to 6 PM HST Friday for Olomana-South Big Island-Big Island North and East. Gale Warning until 6 AM HST Friday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && DISCUSSION...Powell AVIATION...Birchard MARINE...Gibbs
In the hours before
Local storm report, Jan 17, 10:50 PM HST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1050 PM HST WED JAN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HIGH SUST WINDS 2 NNE KALIHI 21.35N 157.87W
01/17/2018 E30.00 MPH HONOLULU HI EMERGENCY MNGR
DOWNED TREE ON LIKELIKE HWY. LANES GOING INTO HONOLULU
HAVE BEEN CLOSED.
&&
JGIBBSLocal storm report, Jan 17, 11:33 PM HST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1133 PM HST WED JAN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HIGH SUST WINDS 5 E KAWAIHAE 20.04N 155.75W
01/17/2018 E45 MPH HAWAII HI LAW ENFORCEMENT
DOWNED TREE. HWY 250 UPPER KOHALA RD CLOSED.
&&
JGIBBSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 7:28 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 7 days |
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.